Oregon, 2012

Heavy Snow in Oregon, April 4, 2012

April 4, 2012 · NWS PDT · 4 events in 4 counties and zones

A large upper level low pressure system near the Pacific Coast brought considerable moisture from the south which produced heavy snowfall over northeast Oregon. 5), 3 miles north of Elgin (4), 3 miles north northeast of Bingham Springs (7), High Ridge SnoTel (8), and 2 miles north of Meacham (7).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A large upper level low pressure system near the Pacific Coast brought considerable moisture from the south which produced heavy snowfall over northeast Oregon. Snowfall amounts reported in inches included 4 miles south southwest of Mount Vernon (4), High Ridge SnoTel (6), Union (5), 6 miles east of John Day (6), Enterprise (5), Milkshakes SnoTel (9), Cove (8), 4 miles southwest of Athena (4), 5 miles east of Joseph (5), Joseph (6.5), 3 miles north of Elgin (4), 3 miles north northeast of Bingham Springs (7), High Ridge SnoTel (8), and 2 miles north of Meacham (7).

An unstable atmosphere in the afternoon produced showers and localized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 3, 9:57 PM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 3, 9:57 PM PST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
1057 PM PDT TUE APR 3 2012

UPDATE AVIATION DISCUSSION

.SHORT TERM...UPDATE...A SLOW MOVING COLD FRONT CONTINUES EAST
ACROSS THE REGION. THE FRONT CURRENTLY SITS ACROSS WESTERN WALLOWA
COUNTY, SOUTHERN UNION COUNTY AND EXTREME EASTERN GRANT COUNTY. AN
AREA OF MOISTURE MOVING GENERALLY SOUTH TO NORTH BEHIND THE FRONT IS
CAUSING LIGHT, SPOTTY PRECIP. SNOW LEVELS ALONG THE CASCADE EAST
SLOPE ZONES HAVE FALLEN AND ARE CURRENTLY BETWEEN 3500 TO 4000 FEET.
SNOW IN PORTIONS OF CENTRAL OREGON HAS BEEN MELTING ON PAVED AREAS,
WITH SOME LIGHT DUSTINGS ON GRASSY AREAS. COULD SEE 1 TO 2 INCHES
ABOVE 3500 FEET IN CENTRAL OREGON BEFORE THE SNOW ENDS EARLY
WEDNESDAY MORNING. THIS AREA OF MOISTURE WILL CONTINUE TO SHIFT
SLOWLY EAST TONIGHT THROUGH WEDNESDAY MORNING. CURRENT WINTER
WEATHER ADVISORIES STILL LOOK ON TRACK, BUT WILL HAVE TO MONITOR
SNOW FALL OVERNIGHT AS THE BLUE MOUNTAIN AND WALLOWA COUNTY ZONES
COULD PUSH LOW END WARNING AMOUNTS. AT THIS TIME AM NOT COMPLETELY
CONFIDENT THAT ALL THE PRECIP IN THE MODELS WILL MATERIALIZE. WOULD
LIKE TO SEE IF THE GROUND TRUTH THROUGH THE NEXT 2 TO 3 HOURS
MATCHES BEFORE UPGRADING THESE ZONES. WINDS HAVE DECREASED MOST
AREAS ACROSS THE BASIN, EXCEPT FROM NORTHERN GILLIAM COUNTY EAST TO
PENDLETON. ALSO WINDS REMAIN BREEZY IN THE KITTITAS VALLEY. THESE
WINDS WILL DECREASE THROUGH THE NIGHT, BUT WILL RETURN ON WEDNESDAY.
UPDATES WERE MADE TO ADJUST PRECIP CHANCES AND AMOUNTS BASED ON
CURRENT TRENDS AND LATEST DATA. 90

.LONG TERM...PREVIOUS DISCUSSION...A STEADILY WEAKENING TROUGH WILL
BE OVER THE AREA FRIDAY AND FRIDAY NIGHT. FRIDAY WILL SEE A CHANCE
OF RAIN WITH SNOW ABOVE 2500 TO 3000 FEET AND THEN FRIDAY NIGHT WILL
HAVE THE LOWER ELEVATIONS DRYING OUT AND SNOW SHOWERS TAPERING OFF
IN THE MOUNTAINS. AN UPPER LEVEL TROUGH WILL MOVE TO JUST OFFSHORE
AND THE SOUTHWEST FLOW WILL CREATE A RIDGE OVER OUR AREA WITH DRY
AND WARMING WEATHER THROUGH SUNDAY. SNOW LEVELS WILL RISE TO ABOVE
6000 FEET. MODELS SUGGEST A WEAKENING AND SLOW MOVING SYSTEM WILL
COME UP TO THE CASCADES AND SEND A FEW RAIN SHOWERS ALONG THE
CASCADE CREST BUT NOT SEND SHOWERS INTO THE REST OF THE AREA. THE
ECMWF MAINTAINS THE STRENGTH OF THE SYSTEM LONGER THAN THE OTHER
MODELS AND KEEPS RAIN SHOWERS ALONG THE CASCADES INTO TUESDAY. HAVE
KEPT A SLIGHT CHANCE OF RAIN SHOWERS IN CASE IT IS RIGHT.
TEMPERATURES WILL BE IN THE UPPER 40S AND 50S WITH 40S IN THE
MOUNTAINS ON FRIDAY THEN WARM TO THE UPPER 50S TO LOWER 60S WITH 50S
IN THE MOUNTAINS SATURDAY AND SUNDAY. MONDAY AND TUESDAY WILL BE IN
THE 60S WITH MID 50S TO LOWER 60S IN THE MOUNTAINS.

&&

.AVIATION...06Z TAFS...AN AREA OF SOUTH TO NORTH FLOWING MOISTURE
WILL CONTINUE TO SHIFT EAST THROUGH 04/18Z. LIGHT, SPOTTY PRECIP
WILL OCCUR OVER THE AREA, WITH THE BEST CHANCES OF PRECIP AFFECTING
KBDN, KRDM, KPSC, KALW AND KPDT. SNOW AT KBDN AND KRDM, MIXED WITH
RAIN AT KRDM, SHOULD LARGELY END AROUND 08 TO 09 UTC WITH VICINITY
SHOWERS LINGERING. PERSISTENT SHOWERS AT KPSC, KPDT AND KALW ARE
EXPECTED TO CONTINUE UNTIL DAYBREAK AT KPSC AND INTO THE WEDNESDAY
MORNING AT KPDT AND KALW. MVFR CIGS AND/OR VIS WILL BE POSSIBLE DUE
TO THE PRECIP AND/OR UPSLOPE SURFACE FLOW AT KRDM, KBDN, KALW AND
KPDT OVERNIGHT INTO WEDNESDAY MORNING. BREEZY WINDS AT KPDT WILL
SUBSIDE SOME OVERNIGHT, BUT INCREASE BY LATE MORNING WEDNESDAY. MOST
OTHER SITES WILL SEE BREEZY WINDS WEDNESDAY AS WELL. UNSTABLE
CONDITIONS WILL DEVELOP WEDNESDAY AFTERNOON WITH MOST SITES SEEING
CONVECTIVE SHOWERS. SOME THESE SHOWERS MAY BECOME STRONG ENOUGH TO
PRODUCE SMALL HAIL AND POSSIBLY A RUMBLE OF THUNDER. FOR NOW WILL
INCLUDE CUMULONIMBUS CLOUDS IN THE TAFS TO INDICATE THESE
POSSIBILITIES. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  35  51  31  51 /  80  70  30  40
ALW  38  51  34  53 /  80  80  40  40
PSC  39  57  33  56 /  60  30  20  20
YKM  30  53  30  53 /  20  30  10  20
HRI  38  55  33  55 /  60  40  20  20
ELN  33  52  29  53 /  20  30  10  20
RDM  26  46  24  46 /  70  40  40  30
LGD  32  43  23  43 /  80  70  40  60
GCD  31  40  24  40 /  90  70  40  60
DLS  35  53  34  54 /  20  30  20  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 11 PM PDT WEDNESDAY ORZ505-506.

     WINTER WEATHER ADVISORY UNTIL 11 PM PDT WEDNESDAY ORZ502.

     WINTER WEATHER ADVISORY UNTIL 11 PM PDT WEDNESDAY ORZ503.

     WINTER WEATHER ADVISORY UNTIL 11 PM PDT WEDNESDAY ORZ049-050.

WA...WINTER WEATHER ADVISORY UNTIL 11 PM PDT WEDNESDAY WAZ030.

&&

THREAT INDEX
WEDNESDAY : YELLOW
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/83/90
Hazardous weather outlook, Apr 3, 5:00 AM PST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PDT TUE APR 3 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
041230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
600 AM PDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A VIGOROUS STORM AND ITS ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE
AREA TODAY AND LOWER SNOW LEVELS INTO TONIGHT. RAIN SHOWERS WILL
TRANSITION TO SNOW SHOWERS OVERNIGHT ACROSS THE AREA MOUNTAINS. SNOW
WILL ACCUMULATE ESPECIALLY IN THE BLUE MOUNTAINS WHERE HALF A FOOT
OF SNOW IS EXPECTED. WINTER WEATHER ADVISORIES ARE IN EFFECT ACROSS
THE BLUE MOUNTAINS AND INTO THE OCHOCOS MOUNTAINS AND ADDITIONAL
INFORMATION CAN BE FOUND UNDER THE HEADER...PDXWSWPDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WEDNESDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

SNOW IS EXPECTED TO ACCUMULATE IN AND AROUND THE BLUE AND OCHOCO
MOUNTAINS WHERE HALF A FOOT OF SNOW IS EXPECTED WEDNESDAY. ADDITIONAL
INFORMATION CAN BE FOUND UNDER THE HEADER...PDXWSWPDT.

STUBBORN LOW PRESSURE WILL REMAIN STATIONARY OVER THE PACIFIC
NORTHWEST KEEPING UNSETTLED WEATHER IN THE FORECAST THROUGH THE
WEEK. AFTERWARDS HIGH PRESSURE SHOULD BUILD INTO THE TWO STATE AREA
THIS WEEKEND WITH DRIER CONDITIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, John Day Basin

When
April 4, 1:30 AM PST to 10:30 AM PST
Where
John Day Basin forecast zone
Reported by
Trained Spotter
Coordinates
44.885, -120.192 (the zone’s center; the record gives no point)

Heavy Snow, Northern Blue Mountains

When
April 4, 2:00 AM PST to 1:00 PM PST
Where
Northern Blue Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

Heavy Snow, Wallowa County

When
April 4, 2:30 AM PST to 1:00 PM PST
Where
Wallowa County forecast zone
Reported by
NWS Employee
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

Heavy Snow, Grand Ronde Valley

When
April 4, 2:30 AM PST to 12:00 PM PST
Where
Grand Ronde Valley forecast zone
Reported by
Trained Spotter
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368537, 368524, 368523, 368530.